Oklahoma, 2016

Hail and Damaging Wind in Oklahoma, July 28, 2016

July 28, 2016 · NWS TSA · 2 events in 1 county or zone

Thunderstorms developed during the afternoon of the 28th along an outflow boundary that settled across northeast Oklahoma from earlier thunderstorms over southeast Kansas. The strongest storms produced large hail and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed during the afternoon of the 28th along an outflow boundary that settled across northeast Oklahoma from earlier thunderstorms over southeast Kansas. The strongest storms produced large hail and damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 28, 2:10 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 28, 2:10 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
310 PM CDT THU JUL 28 2016

.DISCUSSION...
Isolated to scattered thunderstorms will continue to develop this
afternoon primarily within an instability axis that roughly
extends along the I-44 corridor at present, aided by a slow moving
outflow boundary from morning convection in Kansas. The storms
should largely remain below severe levels owing to a lack of deep
layer shear, but instability alone could produce gusty, near
severe winds in the strongest storms.

Attention then turns to the ongoing development of thunderstorms
in southwest Nebraska and northeast Kansas that should eventually
transition into an MCS overnight. Thunderstorms are currently
developing in response to a mid level disturbance near the
Wyoming/South Dakota/Nebraska border, likely pushing toward the
southeast through the night. Any thunderstorm complex should
arrive well after midnight, continuing past dawn Friday morning
across at least a portion of the forecast area. Additional
afternoon thunderstorm developing will be possible, primarily
across the southern half of the area, along any remnant boundaries
from the expected MCS and/or the weak front that will push
through the area as well. Another thunderstorm complex is
expected Saturday morning with another disturbance that will pass
through the region in the persistent northwest flow aloft.

Thunderstorm chances will linger across the eastern half of the
forecast area into Sunday, but largely dry conditions will prevail
thereafter as the upper level ridge builds back into the Southern
Plains. Temperatures will likely push triple digits by the middle
to latter part of next week, with some potential for heat
headlines.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  89  72  89 /  50  50  40  50
FSM   74  91  74  91 /  30  50  40  50
MLC   73  91  72  92 /  20  30  30  40
BVO   70  87  69  88 /  50  60  40  50
FYV   69  86  67  86 /  30  60  40  50
BYV   70  85  68  86 /  30  50  40  50
MKO   73  89  72  90 /  30  50  40  50
MIO   71  87  68  86 /  40  60  40  50
F10   73  90  72  91 /  40  40  40  40
HHW   73  93  73  95 /  20  40  20  30

&&

.TSA Watches/Warnings/Advisories...
OK...None.
AR...None.
&&

LONG TERM....22
Hazardous weather outlook, Jul 28, 12:04 PM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
104 PM CDT THU JUL 28 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
104 PM CDT THU JUL 28 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON...WITH THE
GREATEST STORM COVERAGE AND INTENSITY ACROSS NORTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS. ONE OR TWO OF THESE STORMS MAY BREIFLY
BECOME SEVERE...WITH DAMAGING WINDS TO NEAR 60 MILES AN HOUR
POSSIBLE.

A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP WELL TO OUR
NORTHWEST THIS AFTERNOON AND EVENING. THIS STORM COMPLEX WILL MOVE
SOUTHEAST AND ENTER NORTHEAST OKLAHOMA LATE TONIGHT. THE COMPLEX
WILL LIKELY BE ON A WEAKENING TREND BY THE TIME IT ARRIVES...BUT
SOME POTENTIAL WILL EXIST FOR DAMAGING WINDS TO AROUND 60 MILES AN
HOUR ACROSS PARTS OF NORTHEAST OKLAHOMA LATE TONIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY THROUGH WEDNESDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE ONGOING FRIDAY
MORNING ACROSS PARTS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS AS
THE THUNDERSTORM COMPLEX WEAKENS OVER THE REGION. ADDITIONAL
THUNDERSTORM COMPLEXES WILL BE POSSIBLE FRIDAY NIGHT INTO SATURDAY
AND POSSIBLY SATURDAY NIGHT AS WELL AS UPPER LEVEL NORTHWESTERLY
FLOW CONTINUES OVER THE PLAINS.

A RIDGE OF HIGH PRESSURE IS FORECAST TO BUILD BACK OVER THE
SOUTHERN PLAINS NEXT WEEK. THIS WILL ALLOW FOR A RETURN OF HOT AND
HUMID CONDITIONS ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 28, 1:16 PM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
216 PM CDT THU JUL 28 2016

OKZ054-281945-
OSAGE OK-
216 PM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE COUNTY UNTIL
245 PM CDT...

AT 216 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF ELGIN...MOVING SOUTH AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
ELGIN...                          OSAGE HILLS STATE PARK...
PEARSONIA...                      BIGHEART...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN TULSA.

&&

LAT...LON 3700 9620 3674 9614 3675 9653 3700 9656
TIME...MOT...LOC 1916Z 017DEG 5KT 3695 9639
Special weather statement, Jul 28, 1:47 PM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
247 PM CDT THU JUL 28 2016

OKZ054-282015-
OSAGE OK-
247 PM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE COUNTY UNTIL
315 PM CDT...

AT 247 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PEARSONIA...
MOVING SOUTH AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
PAWHUSKA...                       FORAKER...
PEARSONIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN TULSA.

&&

LAT...LON 3693 9663 3694 9624 3663 9621 3663 9662
TIME...MOT...LOC 1947Z 354DEG 19KT 3681 9641
Special weather statement, Jul 28, 2:10 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
310 PM CDT THU JUL 28 2016

OKZ054-282045-
OSAGE OK-
310 PM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE COUNTY UNTIL 345 PM
CDT...

AT 310 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF PEARSONIA...MOVING SOUTH AT 10 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
SHIDLER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN TULSA.

&&

LAT...LON 3678 9666 3678 9645 3658 9644 3658 9670
TIME...MOT...LOC 2010Z 350DEG 9KT 3673 9654
Special weather statement, Jul 28, 3:39 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
439 PM CDT THU JUL 28 2016

OKZ054-282230-
OSAGE OK-
439 PM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE COUNTY UNTIL
530 PM CDT...

AT 439 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF LAMONT TO KAW CITY. MOVEMENT WAS
SOUTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
FAIRFAX...                        SHIDLER...
BURBANK...                        GRAINOLA...
SOUTHERN KAW LAKE...              WEBB CITY...
APPERSON...

LAT...LON 3659 9658 3655 9675 3657 9677 3654 9682
      3650 9701 3653 9700 3655 9690 3658 9689
      3660 9692 3658 9698 3659 9705 3668 9706
      3670 9703 3668 9694 3675 9689 3674 9683
      3677 9682 3678 9675 3700 9675 3700 9665
TIME...MOT...LOC 2139Z 016DEG 8KT 3662 9748 3676 9685

69
Special weather statement, Jul 28, 4:11 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
511 PM CDT THU JUL 28 2016

ARZ002-282245-
CARROLL AR-
511 PM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARROLL COUNTY UNTIL 545
PM CDT...

AT 511 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR URBANETTE...
MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
BERRYVILLE...                     GREEN FOREST...
URBANETTE...                      GRANDVIEW...
RULE...                           BLUE EYE...
CONNOR...                         DENVER...
CABANAL...

LAT...LON 3620 9343 3638 9370 3650 9362 3650 9330
      3641 9330
TIME...MOT...LOC 2211Z 298DEG 6KT 3643 9357
Special weather statement, Jul 28, 4:23 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
523 PM CDT THU JUL 28 2016

OKZ060-064-282300-
CREEK OK-TULSA OK-
523 PM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CREEK AND CENTRAL
TULSA COUNTIES UNTIL 600 PM CDT...

AT 523 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NORTHWESTERN
TULSA...MOVING WEST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
TULSA...                          SAND SPRINGS...
SAPULPA...                        JENKS...
GLENPOOL...                       GRAY...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 214 AND 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN TULSA.

&&

LAT...LON 3616 9603 3616 9600 3617 9600 3618 9597
      3606 9587 3595 9604 3613 9614
TIME...MOT...LOC 2223Z 072DEG 5KT 3613 9599

The radar

The Tulsa radar (KINX), 37 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Tulsa

When
July 28, 4:26 PM CST
Where
Tulsa County, 2.38 mi SW of Tulsa
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.123, -95.976

Thunderstorm Wind, Tulsa

When
July 28, 4:50 PM CST
Where
Tulsa County, 1.16 mi NW of Broken Arrow Arpk
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
36.062, -95.884

Strong thunderstorm wind blew down power lines near Woodland Hills Mall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650495, 650496.